DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20191461

Analysis of cutaneous adverse drug reactions in a tertiary care teaching hospital

Anusha S., Nandhini Priya M., Shanthi N.

Abstract


Background: Cutaneous Adverse Drug Reaction (CADR) is considered as one of the reasons for discontinuation of drug as well as medication non-adherence. This study analyses the common drugs causing CADR, clinical spectrum of different types of CADR, causality and drugs causing severe CADR.

Methods: This was a retrospective cross-sectional observational study conducted by the Department of Pharmacology, Coimbatore Medical College, Coimbatore, Tamil Nadu, India. The study was conducted using data collected in CDSCO’s ADR reporting forms with CADR from June 2015 to July 2017. Patient’s information, details related to adverse drug reaction, suspected medication details, concomitant medication history, causality and seriousness were recorded.

Results: A total of 102 CADR were evaluated in this study. The mean age of sample was 37.21±20.33 years. Maximum number of cases was in the age group of 40-49 years. Male to female ratio was 0.96:1. The commonly incriminated drugs causing CADR were antimicrobial agents. Ciprofloxacin (21.57%), phenytoin (9.8%), diclofenac sodium (6.86%), anti-snake venom (6.86%) and vancomycin (3.92%) were the common drugs implicated in CADR. Maculopapular rash and itching were the most common CADR. Anticonvulsants especially phenytoin was commonly associated with severe CADR.

Conclusions: The present study has made an impact on all departments of this institution and awareness has been created about spontaneous reporting of all adverse drug reactions in CDSCO ADR reporting forms to the pharmacovigilance centres. Thus, sound knowledge about the adverse drug reactions may decrease the occurrence of drug induced morbidity and mortality.

 


Keywords


Cutaneous adverse drug reaction, Causality, Pharmacovigilance, Severe

Full Text:

PDF

References


Nerurkar RP, Nadkar MY, Bichile SK. Need for monitoring adverse drug reactions. J Assoc Physicians Ind. 1998;46:673-4.

Ramesh M, Pandit J, Parthasarathi G. Adverse drug reactions in a south Indian hospital-their severity and cost involved. Pharmacoepidemiol Drug Safety. 2003;12(8):687-92.

Bigby M. Rates of cutaneous reactions to drugs. Arch Dermatol. 2001;137(6):765-70.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Ind J Dermatol Venereol Leprol. 2004;70(1):20-5.

Svensson CK, Cowen EW, Gaspari AA. Cutaneous drug reactions. Pharmacol Rev. 2001;53(3):357-79.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents-a 6-year series from Chandigarh, India. J Postgraduate Med. 2001;47(2):95.

Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Ind J Dermatol Venereol Leprol. 2008;74(4):430.

Vijendra R, Pundarikaksha HP, Gopal MG, Girish K, Vasundara K, Jyothi R. A prospective study of cutaneous adverse drug reactions in a tertiary care hospital. Natl J Basic Med Sci. 2012;3:44‑51.

Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Brit J Clin Pharmacol. 1999;48(6):839-46.

Kongkaew C, Noyce PR, Ashcroft DM. Hospital admissions associated with adverse drug reactions: a systematic review of prospective observational studies. Ann Pharmacotherapy. 2008;42(7-8):1017-25.

Solensky R, Mendelson LM. Systemic reactions to antibiotics. Immunol Allergy Clin North Am. 2001;21:679-97.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care outpatient setting in eastern India. Ind J Pharmacol. 2012;44(6):792.

Kacalak-Rzepka A, Klimowicz A, Bielecka-Grzela S, Załuga E, Maleszka R, Fabiańczyk H. Retrospective analysis of adverse cutaneous drug reactions in patients hospitalized in Department of Dermatology and Venereology of Pomeranian Medical University in 1996-2006. Ann Acad Med Stet. 2008;54(2):52-58.

Sudershan V, Siddiqua S, Aruna D, Manmohan RS, Yasmeen N. Cutaneous adverse drug reactions in a tertiary care hospital. Der Pharma Letter. 2011;3(6):210-17.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one-year survey at a dermatology outpatient clinic of a tertiary care hospital. Ind J Pharmacol. 2006;38(6):429.

Suthar JV, Desai SV. A study of adverse cutaneous drug reactions in outdoor patients attending to Skin and VD Department of Shree Krishna Hospital, Karamsad. Int J Res Pharm Biomed Sci. 2011;2(1):274-9.

Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Applied Basic Med Res. 2011;1(1):50.

Mbuagbaw J, Mbuagbaw LC, Chiabi A, Bisseck C, Nkam M. Mucocutaneous adverse drug reactions in a hospital setting in Cameroon. Internet J Dermatol. 2008;6(2).

Shah SP, Desai MK, Dikshit RK. Analysis of cutaneous adverse drug reactions at a tertiary care hospital-A prospective study. Trop J Pharmaceut Res. 2011;10(4):517-22.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9‐year study from a South Indian Hospital. Pharmacoepidemiol Drug Safety. 2005;14(8):567-70.

Sharma VK, Dhar S. Clinical pattern of cutaneous drug eruption among children and adolescents. Pediatric Dermatol. 1995;12(2):178-83.

Brahma DK, Sangma KA, Lynrah KG, Marak MD, Wahlang JB, Bhattacharyya H. Adverse cutaneous drug reactions: A one-year survey at dermatology outpatient clinic in a tertiary care hospital. Int J Pharm World Res. 2012;3:1-9.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010;49(7):834-41.

Puavilai S, Timpatanapong P. Prospective study of cutaneous drug reactions. J Med Assoc Thailand. 1989;72(3):167-71.

Ghosh S, Acharya L, Rao P. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Ind J Pharmaceut Sci. 2006;68(2):212-15.

Dubey AK, Prabhu S, Shankar PR, Subish P, Prabhu MM, Mishra P. Dermatological adverse drug reactions due to systemic medications–a review of literature. J Pak Assoc Dermatol. 2006;16(1):28-38.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents--a 6 year series from Chandigarh, India. J Postgraduate Med. 2001;47(2):95.

Mbuagbaw J, Mbuagbaw LC, Chiabi A, Bisseck C, Nkam M. Mucocutaneous adverse drug reactions in a hospital setting in Cameroon. Internet J Dermatol. 2008;6(2).

Jena M, Mishra S, Panda M, Mishra SS. Cutaneous adverse drug reaction monitoring of different drugs in dermatology OPD of a tertiary care teaching hospital. Int J Current Res Rev. 2013;5(7):77.

Anjaneyan G, Gupta R, Vora R. Clinical study of adverse cutaneous drug reactions at a rural based tertiary care centre in Gujarat. National J Physiol Pharmacy Pharmacol. 2013;3(2):129.

Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Ind J Dermatol Venereol Leprol. 1999;65(1):14.

Fiszenson‐Albala F, Auzerie V, Mahe E, Farinotti R, Durand‐Stocco C, Crickx B, Descamps V. A 6‐month prospective survey of cutaneous drug reactions in a hospital setting. Brit J Dermatol. 2003;149(5):1018-22.

East-Innis AD, Thompson DS. Cutaneous drug reactions in patients admitted to the dermatology unit at the University Hospital of the West Indies, Kingston, Jamaica. West Ind Med J. 2009;58(3):227-30.

Lihite RJ, Lahkar M. A study on cutaneous adverse drug reactions in ADR monitoring centre of tertiary care hospital, Guwahati. J Applied Pharmaceut Sci. 2013;3(3):78.

Sehgal S, Balachandran C, Shenoi SD. Clinical study of cutaneous drug reactions in 80 patients. Ind J Dermatol Venereol Leprol. 2003;69(1):6.

Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bavinck JN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. EuroSCAR-study. J Investigative Dermatol. 2008;128(1):35-44.